Hail, Palm Beach
- When
- April 4, 2:55 PM EST
- Where
- Palm Beach County, 2.83 mi NNW of Jupiter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.970, -80.110
The public reported quarter sized hail 1 mile northwest of Tequesta.
A surface low pressure area over the northeast Gulf of Mexico along with a strong upper level trough of low pressure across the Florida peninsula combined to develop severe thunderstorms over much of southeast Florida during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A surface low pressure area over the northeast Gulf of Mexico along with a strong upper level trough of low pressure across the Florida peninsula combined to develop severe thunderstorms over much of southeast Florida during the afternoon and early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 4, 12:55 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 155 PM EDT THU APR 4 2013 .AVIATION... ONGOING CONVECTION OVER THE SOUTHEAST GULF CONTINUES TO MOVE EAST WITH ADDITIONAL CONVECTION NOW DEVELOPING OVER THE MAINLAND AROUND LAKE OKEECHOBEE. THIS TREND WILL EVOLVE INTO THIS EVENING WITH A TEMPORARY LULL POSSIBLE AND THEN PERHAPS ANOTHER ROUND OF CONVECTION LATE TONIGHT INTO FRIDAY MORNING. TRIED TO INDICATE THIS IN THE FORECAST WITH TIMING EXTREMELY DIFFICULT AT THIS TIME AT ANY ONE TERMINAL. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE. SURFACE WIND WILL BEGIN TO DIMINISH LATER THIS AFTERNOON AND INCREASE AGAIN EARLY FRIDAY VEERING TO A SW DIRECTION AHEAD OF THE FRONT. KOB && .PREV DISCUSSION... /ISSUED 1239 PM EDT THU APR 4 2013/ UPDATE... IN COORDINATION WITH THE STORM PREDICTION CENTER...A TORNADO WATCH HAS BEEN ISSUED FOR ALL COUNTIES IN SOUTH FLORIDA AND ADJACENT GULF AND ATLANTIC WATERS. FOR THE GULF WATERS...THE NEAR AND OFF SHORE WATERS ARE INCLUDED IN THE WATCH. FOR THE ATLANTIC WATERS...ONLY THE NEAR SHORE WATERS ARE INCLUDED BUT MARINERS SHOULD STILL EXERCISE CAUTION FOR WATERSPOUTS IN THE OFF SHORE WATERS. THE WATCH IS IN EFFECT THROUGH 00Z TODAY. 60 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1240 PM EDT THU APR 4 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 050745- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 1240 PM EDT THU APR 4 2013 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH FRIDAY... ...SLIGHT RISK OF RIP CURRENTS ALONG ATLANTIC BEACHES TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE COULD BE SOME THUNDERSTORMS MOVE ONTO THE WEST COAST LATER THIS AFTERNOON WITH ADDITIONAL DEVELOPMENT THROUGHOUT THE AFTERNOON INLAND AND MOVE TOWARDS THE EAST COAST METROPOLITAN AREA AND CONTINUING INTO THIS EVENING. A SECOND ROUND OF STRONG TO POSSIBLE SEVERE THUNDERSTORMS IS THEN EXPECTED LATE TONIGHT ESPECIALLY OVER THE SOUTHWEST COAST EXTENDING INLAND AND THE LAKE OKEECHOBEE AREA. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING WINDS AND A BRIEF TORNADO. HAIL: LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE POSSIBLE TODAY WITH ANY STORMS THAT DEVELOP. WIND: WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE TODAY AND TONIGHT WITH ANY THUNDERSTORMS THAT DEVELOP. TORNADOES: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING A BRIEF TORNADO THROUGH THIS EVENING. WATERSPOUTS: THERE IS A CHANCE OF A WATERSPOUT ON ALL OF THE SOUTH FLORIDA WATERS. FLOODING: THE MAIN CONCERN WILL BE THE PONDING OF WATER IN POOR DRAINAGE AREAS WITH THE STRONGEST STORMS. RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES DUE TO A SOUTHEAST WIND GUSTING OVER 20 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO POSSIBLE SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH FLORIDA THROUGH FRIDAY AS THE COLD FRONT MOVES DOWN THE PENINSULA. THERE WILL BE A SLIGHT RISK OF OF RIP CURRENTS FOR THE GULF COAST ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
225 PM EDT THU APR 4 2013
FLZ063-041900-
GLADES FL
225 PM EDT THU APR 4 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GLADES COUNTY...
FOR THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY
WINDS OF 45 TO 55 MPH...
* UNTIL 300 PM EDT
* AT 223 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PALMDALE...AND MOVING NORTHEAST AT 30 MPH.
* THE STORM WILL AFFECT...
PALMDALE...
LAKEPORT...
BRIGHTON SEMINOLE INDIAN...
AND SURROUNDING COMMUNITIES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.
LAT...LON 2708 8095 2683 8131 2697 8144 2704 8136
2704 8128 2711 8127 2713 8125 2713 8117
2719 8117 2720 8116
TIME...MOT...LOC 1825Z 237DEG 25KT 2696 8130
KOBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
255 PM EDT THU APR 4 2013
FLZ067-041930-
INLAND PALM BEACH COUNTY FL
255 PM EDT THU APR 4 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN PALM
BEACH COUNTY...FOR GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 330 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES EAST OF CANAL POINT...AND MOVING
NORTHEAST AT 15 MPH.
* THE STORM WILL AFFECT...
RURAL NORTHERN PALM BEACH COUNTY
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.
LAT...LON 2677 8043 2689 8058 2696 8052 2696 8024
2696 8020
TIME...MOT...LOC 1855Z 223DEG 12KT 2689 8044SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT THU APR 4 2013
FLZ071-042000-
INLAND BROWARD COUNTY FL
316 PM EDT THU APR 4 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN
BROWARD COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...
* UNTIL 400 PM EDT
* AT 311 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MICCOSUKEE INDIAN
RESERVATION...AND MOVING NORTHEAST AT 25 MPH.
* THE STORM WILL AFFECT...
MICCOSUKEE SERVICE PLAZA...
WEST BROWARD REC. AREA ON ALLIGATOR ALLEY...
INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...
MILE MARKER 30 ON ALLIGATOR ALLEY...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.
LAT...LON 2615 8047 2604 8086 2607 8088 2617 8087
2634 8064 2633 8062
TIME...MOT...LOC 1916Z 232DEG 24KT 2610 8084
BAXTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
331 PM EDT THU APR 4 2013
FLZ063-066-042000-
GLADES FL HENDRY FL
331 PM EDT THU APR 4 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHWESTERN
GLADES COUNTY...NORTHWESTERN HENDRY COUNTY...FOR FREQUENT TO
EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH...
* UNTIL 400 PM EDT
* AT 330 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF LEHIGH ACRES...AND MOVING
NORTHEAST AT 20 MPH.
* THE STORM WILL AFFECT...
LA BELLE...
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.
LAT...LON 2692 8137 2675 8122 2651 8156 2652 8157
2677 8157
TIME...MOT...LOC 1931Z 232DEG 18KT 2667 8153SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
345 PM EDT THU APR 4 2013
FLZ068-168-042015-
COASTAL PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
345 PM EDT THU APR 4 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN PALM
BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM
45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...
* UNTIL 415 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR JUPITER...AND MOVING NORTHEAST AT 20 MPH.
* THE STORM WILL AFFECT...
JUPITER...
TEQUESTA...
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING
FOR SOUTHERN FLORIDA.
LAT...LON 2690 8006 2694 8019 2696 8018 2696 8015
2698 8014 2698 8008 2696 8007 2690 8005
TIME...MOT...LOC 1945Z 218DEG 18KT 2695 8013SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 352 PM EDT THU APR 4 2013 FLZ067-071-042030- INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL 352 PM EDT THU APR 4 2013 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN BROWARD COUNTY...SOUTHERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL... * UNTIL 430 PM EDT * AT 350 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES WEST OF INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...AND MOVING NORTHEAST AT 15 TO 20 MPH. * THE STORM WILL AFFECT... INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL... MILE MARKER 30 ON ALLIGATOR ALLEY... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. THESE STORMS ARE IN AN ENVIRONMENT CAPABLE OF PRODUCING TORNADOES AT ANYTIME. MOVE INDOORS AND STAY AWAY FROM WINDOWS. RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR SOUTHERN FLORIDA. LAT...LON 2645 8058 2618 8035 2609 8071 2621 8087 TIME...MOT...LOC 1951Z 234DEG 15KT 2618 8071 BAXTER
The Melbourne radar (KMLB), 138 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
The public reported quarter sized hail 1 mile northwest of Tequesta.
A trained spotter reported quarter sized hail along Alligator Alley...I75... near Mile Marker 35.
Sawgrass Springs Middle School Weather Bug reported a thunderstorm wind gust of 59 mph.
Florida Power and Light reported to the Palm Beach Post that a tree fell on powerlines in North Palm Beach...near 1660 12 Oaks Way. It was also reported that there was tree damage at a condominium development in the same area.
A spotter reported quarter to half dollar sized hail near the Florida Turnpike and the Sawgrass Expressway.
A spotter reported nickel sized hail at the intersection of Hillsboro Blvd. and U.S. 441.
Estimated wind gust of 60-70 mph was reported by a spotter near Federal Highway and SE 23rd Ave.
Mesonet reported 58 mph wind gust at Palmview Elementary School courtesy of WeatherBug.
Mesonet reported 58 mph sustained wind with a 75 mph gust at North Broward Medical Center via WeatherBug. The instrument is located on top of a four-story building.
The Pompano Beach ASOS reported a thunderstorm wind gust of 58 mph located at the Pompano Beach Airpark.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446310, 446307, 446308, 446309, 446315, 446314, 446316, 446317, 446318, 446319.